Alert archive / Texas / Special Weather Statements in 2016

Special Weather Statement, NWS Corpus Christi, TX

May 18, 2016Victoria County, Texas

NWS Corpus Christi, TX issued this special weather statement at May 18, 2016, 2:21 AM CDT for Victoria County, Texas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 18, 2016, 2:21 AM CDT (07:21 UTC)
Expired
May 18, 2016, 3:00 AM CDT
In force
39 min
Issued by
NWS Corpus Christi, TX

County Victoria County, TX

The radar

The Austin/San Antonio radar (KEWX), 126 km from the middle of the area, began a volume at 07:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 00:00Z, 7.4 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 00:00Z on 2016-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 864 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 00:00Z on 2016-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
864 J/kg
Mixed-layer CIN
-182 J/kg
Mixed-layer LCL
1374 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-1.7

Open this sounding in Storm Lab

The text

As transmitted.

401 
WWUS84 KCRP 180721
SPSCRP

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
221 AM CDT WED MAY 18 2016

TXZ233-234-180800-
VICTORIA-GOLIAD-
221 AM CDT WED MAY 18 2016

...STRONG THUNDERSTORMS WILL AFFECT NORTHERN VICTORIA AND
NORTHEASTERN GOLIAD COUNTIES...

AT 218 AM CDT...STRONG THUNDERSTORMS WERE LOCATED FROM 7 MILES
NORTHWEST OF WEESATCHE TO 7 MILES WEST OF THOMASTON...MOVING EAST AT
40 MPH.

WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
VICTORIA...FANNIN...VICTORIA DETAR HOSPITAL NORTH...SALEM...COLETO CREEK
PARK...OAK VILLAGE...NURSERY...VICTORIA MALL...VICTORIA REGIONAL AIRPORT...
DOWNTOWN VICTORIA...VICTORIA RIVERSIDE PARK...SCHROEDER...FORDTRAN...
TELFERNER...ANDER...WESER...VICTORIA COLONY CREEK COUNTRY CLUB...
WEESATCHE...VICTORIA COLLEGE AND MISSION VALLEY.

LAT...LON 2899 9681 2891 9678 2861 9726 2878 9762
      2892 9742 2887 9730 2910 9698
TIME...MOT...LOC 0718Z 281DEG 36KT 2884 9750 

$$

TMT

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before this special weather statement went out at May 18, 12:51 AM CDT, 1 hour 30 minutes earlier.

Area forecast discussion, May 18, 12:51 AM CDT, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Corpus Christi TX
1251 AM CDT WED MAY 18 2016

.DISCUSSION...Updated for 06z aviation.

&&

.AVIATION...Low confidence exists for the upcoming forecast
period. Convection associated with frontal boundary to the north
is slowly drifting ESE. This activity could move into South Texas
during the overnight and have retained tempo groups for TSRA.
Ceilings will gradually lower during the overnight into the mvfr
range and perhaps ifr range. Improvements in cigs are expected by
mid to late morning. Another round of showers and thunderstorms
will be possible later today. At this time, only included -shra/vcsh
remarks until trends for the afternoon/evening hours become more
clear.

&&

.PREVIOUS DISCUSSION... /Issued 1150 PM CDT TUE MAY 17 2016/

DISCUSSION...Severe thunderstorm watch 181 expired on time at
11pm. Strong to severe thunderstorms north of the area are moving
to the ESE. Some of this activity may approach the northern parts
of the area in a few hours. Trends will be monitored.

PREVIOUS DISCUSSION... /Issued 725 PM CDT TUE MAY 17 2016/

DISCUSSION...Updated the grids to reflect SVR TSTM WATCH 181 in
effect until 04Z for the 4 western counties. Adjusted pops higher
across the western areas and lower across the eastern areas based
on all the CAM/Synoptic scale guidance. Also, confined the severe
threat to the 6 western counties this evening. Diminishing CAPES
and increasing CIN should lower the severe potential after
midnight and will adjust accordingly. Still expecting a second
wave of pcpn to develop/propagate into the CWA after midnight in
association with the better forcing from the front and approaching
shortwave. Could still see some potent wind gusts with any MCS
that moves esewd during the morning hours.

PREVIOUS DISCUSSION... /Issued 646 PM CDT TUE MAY 17 2016/

DISCUSSION...Please see the discussion below for more details.

AVIATION...An extremely unstable airmass across most of South TX,
especially across the western Brush Country, has already led to
several severe thunderstorms late this aftn between Cotulla and
Laredo. Enhanced cumulus and persistent convergence near Laredo
will warrant the mention of thunderstorms this evening through at
least 04Z. Further east, the storms may get close to Alice but
should remain mostly north and west. Expect this initial cluster
of severe storms to slowly diminish by midnight with the loss of
daytime heating and increasing cap strength. Another round of
storms will develop/move into the Brush Country after 07Z in
association with the southward-moving cold front and an upper
level disturbance. Laredo is expected to experience pcpn for most
of the period after midnight with this second batch of pcpn.
Further east, will target an 08Z to 15Z timeframe for possible
storms with strong winds affecting ALice, Corpus Christi, and
Victoria. Rain should slowly wane thereafter as the airmass
stabilizes with the passage of the front and upper disturbance.

As for the cigs, MVFR conditions should quickly develop between
02Z and 05Z across most areas given the moist easterly winds.
Brief IFR conditions are expected in or near thunderstorms. MVFR
cigs will slowly improve to VFR levels by noon Wednesday in most
areas.

PREVIOUS DISCUSSION... /Issued 402 PM CDT TUE MAY 17 2016/

SHORT TERM (Tonight through Wednesday Night...Plenty of
instability out there this afternoon with a boundary along our
northern border. This boundary is the focus for convection that
has developed across far northeaster zones this afternoon. Still
have the potential for additional development, but will need some
more heating west to reach convective temperature. Biggest threat
will be large hail and the potential for damaging wind. Very high
CAPE across the entire area. Eastern zones south of the boundary
remain capped...and the environment will likely be such that any
convection that approaches through the afternoon/evening will
weaken. That said...PWAT values forecast to be back up around 2
inches by this evening...18z CRP sounding indicated 1.72 inches,
so plenty of moisture to work with. At this time will not issue
flash flood watch for coastal counties with models indicating
lower chances of significant convection there. However...if
convection does begin to approach the area where heavy rains fell
the past few days, a flash flood watch may become necessary.

Cold front will push into the area tonight keeping the potential
for convection going. Models continue to be all over the place as
far as convection for tomorrow with no consistency. Have chance
pops area wide once again as boundary stalls over the region. QPF
values still not expected to be excessive yet...though isolated
locations could get heavy rains with PWAT remaining around 2
inches. Coastal trough begins to develop Wednesday night, setting
the stage for additional convection.

LONG TERM (Thursday through Tuesday)...Pattern will begin fairly
wet and stormy as the upper low over the SW CONUS opens up and
shears across TX as a short wave.  Forcing associated with the short
wave combined with deep mstr (pwat >2.0 inch) will create a
favorable heavy rain scenario.  See hydro section for more info.
Strong storms also possible Thurs with decent instability but
limited a bit by high mstr content.

Storm chances decrease through the weekend into early next week as
short wave ridging develops ahead of the next system to dig into the
southwest.  Will maintain low pops over most of the area throughout
the period though as mstr remains high.  We'll also have a residual
boundary over the area Fri/Sat which could focus activity a bit. HPC
temps look tough to beat through the period.

HYDROLOGY...Isolated locations could see heavy rainfall tonight
and Wednesday with scattered convection, but higher chances remain
for the Thursday time period. Much of the area remains in the Day
3 Slight Risk for excessive rainfall. Highest flooding risk
remains where the heavy rains fell Sun-Mon in an Arc along the
coastal plain. As little as 1-2 inches of rain would cause
flooding problems there and that is around how much is forecast at
this point for Thursday. Flash Flood Watches will likely be needed
for parts of the area. River flooding is also possible especially
on faster responding smaller tributaries.

&&

.PRELIMINARY POINT TEMPS/POPS...
Corpus Christi    73  85  74  85  74  /  50  80  50  30  10
Victoria          71  83  69  85  70  /  50  80  60  30  10
Laredo            72  90  72  90  74  /  60  50  40  30  20
Alice             72  86  73  88  73  /  50  80  40  30  10
Rockport          75  83  75  83  76  /  50  80  60  30  10
Cotulla           70  86  71  88  72  /  60  70  30  30  20
Kingsville        73  87  73  87  74  /  50  70  40  30  10
Navy Corpus       75  82  76  82  76  /  50  80  50  30  10

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...None.

&&

TB/78...AVIATION
Hazardous weather outlook, May 17, 11:45 AM CDT, 14 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
1145 AM CDT TUE MAY 17 2016

TXZ229>234-239>247-181645-
LA SALLE-MCMULLEN-LIVE OAK-BEE-GOLIAD-VICTORIA-WEBB-DUVAL-
JIM WELLS-KLEBERG-NUECES-SAN PATRICIO-ARANSAS-REFUGIO-CALHOUN-
1145 AM CDT TUE MAY 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON
AND TONIGHT. THERE IS AN ENHANCED RISK OF SEVER STORMS OVER
WESTERN PORTIONS OF THE AREA...AND A SLIGHT RISK ELSEWHERE. LARGE
HAIL AND DAMAGING WINDS WOULD BE THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

MORE SHOWERS AND THUNDERSTORMS ARE POSSIBLE WEDNESDAY THROUGH EARLY
NEXT WEEK. THE STORMS ON THURSDAY MAY CONTAIN LOCALLY HEAVY RAIN
ADDING TO MORE FLOODING ISSUES IF THEY DEVELOP OVER THE ALREADY
SATURATED GROUNDS ACROSS THE COASTAL BEND REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON AND TONIGHT.

GMZ230-235-250-255-270-275-181645-
BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS-
BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT O\CONNOR-
COASTAL WATERS FROM BAFFIN BAY TO PORT ARANSAS OUT 20 NM-
COASTAL WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT
20 NM-WATERS FROM BAFFIN BAY TO PORT ARANSAS FROM 20 TO 60 NM-
WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL FROM 20 TO
60 NM-
1145 AM CDT TUE MAY 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDDLE TEXAS COASTAL
WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE THIS TODAY.
CHANCES FOR THUNDERSTORMS INCREASE THIS EVENING AND TONIGHT. THERE
IS A SLIGHT RISK FOR SOME OF THESE STORMS TO BECOME STRONG TO
SEVERE...WITH DAMAGING WINDS AND LARGE HAIL BEING THE PRIMARY
THREATS THIS EVENING AND TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

MORE THUNDERSTORMS WILL BE POSSIBLE THROUGH EARLY NEXT WEEK WITH
LOCALLY HEAVY RAINFALL.

PZ

In the hours before

Local storm report, May 17, 8:48 PM CDT, 5 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
848 PM CDT TUE MAY 17 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     HAIL             RANCHITOS LAS LOMAS     27.63N 99.20W
05/17/2016  E3.00 INCH       WEBB               TX   PUBLIC

            PICTURE RECEIVED FROM SOCIAL MEDIA OF HAIL IN EXCESS OF
            THREE INCHES DIAMETER.

&&

TJOHNSTO
Special weather statement, May 17, 9:44 PM CDT, 4 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
944 PM CDT TUE MAY 17 2016

TXZ239-180315-
WEBB-
944 PM CDT TUE MAY 17 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL WEBB COUNTY...

AT 943 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER RIO BRAVO...OR
10 MILES SOUTH OF LAREDO...MOVING SOUTHEAST AT 30 MPH.

WINDS IN EXCESS OF 40 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
SOUTH LAREDO...RIO BRAVO AND EL CENIZO.

LAT...LON 2727 9949 2730 9949 2731 9954 2734 9951
      2735 9951 2741 9949 2745 9950 2748 9948
      2738 9913 2727 9919 2727 9933 2732 9937
      2726 9945 2727 9947 2726 9948
TIME...MOT...LOC 0243Z 295DEG 24KT 2739 9950

TMT
Special weather statement, May 18, 1:47 AM CDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
147 AM CDT WED MAY 18 2016

TXZ239-180715-
WEBB-
147 AM CDT WED MAY 18 2016

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL WEBB COUNTY...

AT 145 AM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR UNITEC
INDUSTRIAL PARK...OR 13 MILES NORTH OF LAREDO...MOVING EAST AT 35 MPH.

WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
BOTINES...RANCHOS PENITAS WEST...ORVIL AND UNITEC INDUSTRIAL PARK.

LAT...LON 2763 9959 2764 9960 2764 9962 2765 9962
      2783 9964 2790 9916 2763 9913
TIME...MOT...LOC 0645Z 263DEG 28KT 2773 9952

TMT
Special weather statement, May 18, 2:21 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
221 AM CDT WED MAY 18 2016

TXZ233-234-180800-
VICTORIA-GOLIAD-
221 AM CDT WED MAY 18 2016

...STRONG THUNDERSTORMS WILL AFFECT NORTHERN VICTORIA AND
NORTHEASTERN GOLIAD COUNTIES...

AT 218 AM CDT...STRONG THUNDERSTORMS WERE LOCATED FROM 7 MILES
NORTHWEST OF WEESATCHE TO 7 MILES WEST OF THOMASTON...MOVING EAST AT
40 MPH.

WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
VICTORIA...FANNIN...VICTORIA DETAR HOSPITAL NORTH...SALEM...COLETO CREEK
PARK...OAK VILLAGE...NURSERY...VICTORIA MALL...VICTORIA REGIONAL AIRPORT...
DOWNTOWN VICTORIA...VICTORIA RIVERSIDE PARK...SCHROEDER...FORDTRAN...
TELFERNER...ANDER...WESER...VICTORIA COLONY CREEK COUNTRY CLUB...
WEESATCHE...VICTORIA COLLEGE AND MISSION VALLEY.

LAT...LON 2899 9681 2891 9678 2861 9726 2878 9762
      2892 9742 2887 9730 2910 9698
TIME...MOT...LOC 0718Z 281DEG 36KT 2884 9750

TMT

The office that day

Everything else NWS Corpus Christi, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 7:25 PM CDTSevere Thunderstorm WarningCRPDuval, Webb65 min
May 17, 7:56 PM CDTSpecial Weather StatementCRPDuval34 min
May 17, 8:24 PM CDTSevere Thunderstorm WarningCRPDuval, Webb36 min
May 17, 9:44 PM CDTSpecial Weather StatementCRPWebb31 min
May 18, 1:47 AM CDTSpecial Weather StatementCRPWebb28 min
May 18, 2:45 AM CDTSpecial Weather StatementCRPLa Salle45 min
May 18, 2:52 AM CDTSpecial Weather StatementCRPVictoria38 min
May 18, 3:24 AM CDTSevere Thunderstorm WarningCRPLa Salle51 min
May 18, 4:15 AM CDTSpecial Weather StatementCRPLa Salle30 min
May 18, 8:56 AM CDTRiver Flood WarningCRPCalhoun, Refugio, Victoria40 days
May 18, 11:56 AM CDTSpecial Weather StatementCRPZapata49 min
May 18, 2:58 PM CDTFlash Flood WatchCRPAransas, Bee, Calhoun, Duval, Goliad, Jim Wells and 9 more24 hr

Nearby

Special Weather Statements in Texas, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.